Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

What could be the cause for extreme itching in hands and feet?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 2016 Questions
I suddenly had a case of itching feet. Extremely itchy. Nothing helped. That night itched all night hands and feet. Next night I had it again and hands too. The only relief was ice packs on the soles of my feet and between my hands. Next morning hands were really swollen, couldn't move rings. No signs of skin disorder. I and lactose and gluten intolerant. Doctor says it is stress or anxiety. This started 5 days ago. Mostly it is only my hands that itch now, but frequently I go all goosey all over. Mayve you can shed some light on this condition for me. I had a blood test and it showed that my liver is OK. e mne
Posted Wed, 8 Jan 2014 in Skin Hair and Nails
Answered by Dr. Kalpana Pathak 20 minutes later
Brief Answer: details below Detailed Answer: Hi, Thanks for writing to us. From the description provided, you could be having urticaria or hives. It is basically an allergic or hypersensitivity response to otherwise trivial allergens( food, medicine, insect, pollen, animal dander, worm infestation etc). In most of the cases there is no cause for urticaria(idiopathic) Right now I would advise you to take an oral antihistamine like cetirizine or hydroxyzine twice daily and apply calamine lotion over affected areas. If it controls your itching, you may continue the same for a week and then may taper the antihistamines gradually.The oral antihistamine would reduce your itch as well as swelling. If no response is seen, in my patients I consider adding a short course of oral steroids like prednisolone given as 20 mg for five days then tapered to 10 mg daily for another five days and then stopped or continued as 10 mg on alternate days for few more days. As steroids are prescription drugs, you will need its prescription from your family doctor. Hope this helped. Take care
Above answer was peer-reviewed by
Follow-up: What could be the cause for extreme itching in hands and feet? 24 hours later
Just found out that my neighbour has the same symptoms. She has a visible rash on her back which I don't, but she has scratched hers to the point of bleeding.My head itches constantly. I shall try the antihistamine as you suggested and use the cream the doctor prescribed if that is the same as you prescribed ( Hydrocortisone acetate (Cortic-DS 1%). My neighbour and I swapped stories and found the time lines to be the same. We both have the same symptoms and driving our husbands crazy with this itching. We only visit each other occasionally and have not eaten together. I now find it more unusual than ever. I had a blood test and my liver was normal. Regards XXXXXXX
Answered by Dr. Kalpana Pathak 23 hours later
Brief Answer: details below Detailed Answer: Hi XXXXXXX Thanks for writing back. Though your neighbour is having an itchy rash, it doesn't seem to be in any way related to your skin concern. Your neighbour's itching could be due to dry skin, eczema, scabies, fungal infection etc but in you case it probably is due to urticaria. Scabies is one disease that may spread through contact. But in your case, its unlikely as in adults scabies does not involves palms, soles and scalp. Right now I would suggest that you take oral cetirizine twice daily and apply steroid cream that has been given to you by your doctor. If you develop any visible itchy lesion over palms and soles or any other area of body, please upload its image as that would help me in clinching the diagnosis. Hope this helped. Take care
Above answer was peer-reviewed by
Follow-up: What could be the cause for extreme itching in hands and feet? 15 hours later
OK. Shall do as you say. regards. XXXXXXX
Answered by Dr. Kalpana Pathak 30 hours later
Brief Answer: details below Detailed Answer: Hi XXXXXXX Please take the medicines as suggested and get back for follow up after few days. Regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor